Alert archive / Florida / Rip Current Statements in 2022

Rip Current Statement 29, NWS Miami, FL

August 6, 2022Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Aug 6, 2022, 4:28 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Aug 6, 2022, 8:00 PM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 4:28 PM EDT (20:28 UTC)
In effect from
Aug 6, 2022, 8:00 PM EDT
Expired
Aug 11, 2022, 8:00 AM EDT
In force
5 days
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WHUS42 KMFL 062028
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
428 PM EDT Sat Aug 6 2022

FLZ168-172-173-070830-
/O.NEW.KMFL.RP.S.0029.220807T0000Z-220808T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
428 PM EDT Sat Aug 6 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...From 8 PM EDT this evening through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
10 follow-up statements
574 
WHUS42 KMFL 070720
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
320 AM EDT Sun Aug 7 2022

FLZ168-172-173-080000-
/O.EXT.KMFL.RP.S.0029.000000T0000Z-220809T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
320 AM EDT Sun Aug 7 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
741 
WHUS42 KMFL 080047
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
847 PM EDT Sun Aug 7 2022

FLZ168-172-173-090000-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220809T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
847 PM EDT Sun Aug 7 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
879 
WHUS42 KMFL 080751
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
351 AM EDT Mon Aug 8 2022

FLZ168-172-173-090100-
/O.EXT.KMFL.RP.S.0029.000000T0000Z-220810T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
351 AM EDT Mon Aug 8 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
672 
WHUS42 KMFL 081414
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
1014 AM EDT Mon Aug 8 2022

FLZ168-172-173-091415-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220810T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
1014 AM EDT Mon Aug 8 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through at least Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
567 
WHUS42 KMFL 091344
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
944 AM EDT Tue Aug 9 2022

FLZ168-172-173-100000-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220810T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
944 AM EDT Tue Aug 9 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
204 
WHUS42 KMFL 091733
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
133 PM EDT Tue Aug 9 2022

FLZ168-172-173-100000-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220810T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
133 PM EDT Tue Aug 9 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
575 
WHUS42 KMFL 091902
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
302 PM EDT Tue Aug 9 2022

FLZ168-172-173-100900-
/O.EXT.KMFL.RP.S.0029.000000T0000Z-220811T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
302 PM EDT Tue Aug 9 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
679 
WHUS42 KMFL 100723
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
323 AM EDT Wed Aug 10 2022

FLZ168-172-173-101530-
/O.EXT.KMFL.RP.S.0029.000000T0000Z-220811T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
323 AM EDT Wed Aug 10 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Thursday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
783 
WHUS42 KMFL 101526
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
1126 AM EDT Wed Aug 10 2022

FLZ168-172-173-110100-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220811T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
1126 AM EDT Wed Aug 10 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Thursday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
683 
WHUS42 KMFL 110026
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
826 PM EDT Wed Aug 10 2022

FLZ168-172-173-111200-
/O.CON.KMFL.RP.S.0029.000000T0000Z-220811T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
826 PM EDT Wed Aug 10 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Aug 6, 3:22 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 6, 3:22 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
322 PM EDT Sat Aug 6 2022

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(This evening through Sunday)
Issued at 240 PM EDT Sat Aug 6 2022

A slight shift in the pattern as a tropical upper tropospheric
trough (TUTT) enters northern Florida from the Atlantic tonight into
Sunday morning. At the surface, Atlantic high pressure will continue
to exert its influence over South Florida with a persistent easterly
flow remaining. A surface trough may emerge as a reflection of the
TUTT aloft somewhere off the Carolina coast and it could enter
northern Florida by Sunday. All of these small features in play
could have some effects on the uncertainty with the forecast for our
area on Sunday. One degree of uncertainty comes with the track of
the TUTT and the potential for some cooler air aloft to be pushed
southward into southern Florida if the TUTT's track is slightly
closer to Interstate 4 than Interstate 10. Some guidance solutions
do resolve a southward jog over north central Florida late on Sunday.

With the leading edge of this trough comes the potential for some
enhanced convection. Again, the farther to the north the TUTT tracks
means lower amounts of support for more stout convection. At the
same time, plentiful surface moisture and instability could enable a
higher pattern of convective coverage tonight compared to this
morning and on Sunday afternoon/evening compared to this afternoon
and evening. Caution that this afternoon and evening could see some
respectable thunderstorms, but those should be isolated in nature
and focused over Southwest Florida and the Gulf waters. For Sunday,
the focus doesn't shift too far east for the afternoon and evening
but activity could get started earlier over the Atlantic and have a
bit more thunderstorms than the mainly showers observed today.

Summer is still here with temperatures ranging from the upper 80s to
mid 90s. Heat index values will hover around 100 in most areas with
some inland areas west of the lake reaching into the mid 100s
potentially. Shower and thunderstorm timing and coverage could
introduce some uncertainty with areas that see repeated rainfall in
the morning and midday hours. The slow-moving nature of storms could
introduce concerns for localized flooding and the stronger storms
could have gusty winds, small hail, and frequent to excessive
lightning on Sunday.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 240 PM EDT Sat Aug 6 2022

Sunday Night through Tuesday:

The TUTT low over Northern Florida will move into the NE GOM on
Monday, maintaining seasonably cool mid- lvl temperatures and
perhaps imparting some weak dynamic lift onto SW Florida (which
will lie on its SE fringe). This should support another day of
scattered to numerous thunderstorms with the greatest storm
coverage and intensity remaining along the west coast due to the
continued E-SE flow, with generally weaker convection possible
earlier in the day on the east coast. A weak low-lvl (maximum
amplitude around 700mb) disturbance will pass south of the area on
Tuesday, with current guidance indicating that the primary
moisture plume and low-lvl convergence zone should remain south of
the area. Consequently expect a somewhat drier day (particularly
on the east coast) relative to Monday but still expect fairly
widespread activity to develop along the west coast given the flow
regime and residual moisture. Temperatures should remain typical
for early August to start the week with highs in the low 90s, and
peak heat indices in the low 100s.

Wednesday through Friday:

The western Atlantic mid-lvl ridge will build in behind the early
week TUTT in the mid-week period, before gradually weakening late
week as the northeastern CONUS trough begins to amplify. Although
the subtropical high over the Atlantic will remain the dominant
low-lvl feature it will begin to weaken by Thursday/Friday as an
area of low pressure develops off the northeast coast. There is a
pretty unanimous signal in guidance for a plume of drier (likely
SAL influenced) air to progress into South Florida on Wednesday,
which when combined from synoptic subsidence near the ridge should
reduce precipitation chances to below climo values for Wednesday
and probably Thursday, with any storms likely being confined to
the west coast. By Friday with the western Atlantic high breaking
down, we may finally be able to say good-bye to the easterly
regime (for a few days at least) with flow over the area largely
becoming sea-breeze driven, and only scattered convective activity
likely. The drier airmass and weaker flow will result in
generally above normal temperatures with highs in the low to mid
90s and peak heat indices likely exceeding 105 degrees at times in
the interior.

&&

.AVIATION...
(18Z TAFS)
Issued at 240 PM EDT Sat Aug 6 2022

Bouts of sub-VFR are possible with showers and thunderstorms as
activity transitions towards the Gulf coast through the afternoon.
Breezy easterly flow will become gusty. Any Gulf breeze that may
develop could also be pinned pretty close to the coast. Short-fused
AMDs will likely be needed for sub-MVFR impacts to terminals
directly impacted by convection. A lull is expected late evening
into the early overnight before another wave of Atlantic showers
could get started.

&&

.MARINE...
Issued at 240 PM EDT Sat Aug 6 2022

Winds outside of showers and thunderstorms are expected to be mainly
east around 10-15 knots today with higher gusts likely, especially
well offshore of both coasts. Showers and thunderstorms will be most
numerous in the Gulf waters during the late afternoon and evening,
while over the Atlantic waters most of the activity will be in the
night and morning hours throughout the period.

&&

.BEACHES...
Issued at 240 PM EDT Sat Aug 6 2022

Gradually increasing onshore winds at the Atlantic beaches will lead
to an increasing threat of rip currents this weekend with a high
risk likely on Sunday, with the elevated risk likely persisting
into the mid- week period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  89  79  91 /  40  50  40  50
West Kendall     77  90  77  91 /  40  50  40  50
Opa-Locka        79  91  78  92 /  40  50  40  50
Homestead        78  89  78  89 /  50  50  40  50
Fort Lauderdale  80  89  80  91 /  40  50  40  50
N Ft Lauderdale  79  89  80  90 /  40  50  40  50
Pembroke Pines   79  90  78  91 /  40  50  40  50
West Palm Beach  80  89  79  91 /  30  50  40  50
Boca Raton       79  91  79  92 /  40  50  40  40
Naples           76  91  75  91 /  20  70  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Carr
AVIATION...RAG
Hazardous weather outlook, Aug 6, 3:49 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
349 PM EDT Sat Aug 6 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
072000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
349 PM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered thunderstorms are expected this afternoon
and evening, with the greatest chances over interior and western
sections of southern Florida. The strongest of these storms could
produce locally heavy rain, strong wind gusts, and frequent
lightning.

Wind: A couple strong thunderstorms could produce wind gusts in
excess of 40 mph over interior and western sections this afternoon
and evening.

Heat: Heat index values are expected to be around 100-105 degrees
over inland Southwest Florida this afternoon.

Waterspouts: Isolated waterspout activity is possible over the local
waters today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorm chances will persist through the weekend
and into early next week. Locally gusty winds, heavy rainfall, and
frequent lightning will be possible with these storms. The coverage
and intensity of storms will likely be greatest over the interior
and Gulf coast.

The rip current risk is expected to increase to high at the
Atlantic beaches tomorrow into early next week.

High heat indices are expected to continue through the weekend and
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Rip Current Statements in Florida, 2022Every rip current statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.